Wyoming, 2020High Wind in Wyoming, January 3 to 5, 2020
January 3 to 5, 2020 · NWS CYS · 10 events in 10 counties and zones
High winds were measured across much of southeastern Wyoming from the 3rd into mainly the fourth producing widespread areas of wind gusts into the upper 50s and middle 60 mph range.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds were measured across much of southeastern Wyoming from the 3rd into mainly the fourth producing widespread areas of wind gusts into the upper 50s and middle 60 mph range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 2, 10:46 PM MST, 4 hours 26 minutes earlier.
Area forecast discussion, Jan 2, 10:46 PM MST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1046 PM MST Thu Jan 2 2020
.SHORT TERM...(This evening through Sunday
Issued at 243 PM MST Thu Jan 2 2020
Strong winds are the primary forecast challenge through much of
the upcoming week.
A brief lull in the weather today...but that will change tonight
into Friday. High wind guidance showing very strong winds
developing in the wind prone area initially tonight...then
spreading out into the Panhandle Saturday.
WYDOT TMC indicated 7 to 11 inches of fresh snow out by the
Arlington area from yesterday. We are already seeing this snow
blowing across I-80 with 40 mph winds this afternoon. With winds
increasing above 60 mph after midnight...decided to go with a
Ground Blizzard Warning for Arlington in lieu of a High Wind
Warning.
By Friday morning...Bordeaux and south Laramie Range should be in
the action as Craig to Casper 850/700mb height gradients increase
to above 60mtrs.
Strong winds widespread Saturday with 750 and 800mb winds up to
60kts spilling out into the Panhandle. Decided to issue a High
Wind Watch for the Panhandle to cover these strong winds.
.LONG TERM...(Sunday night through Thursday)
Issued at 243 PM MST Thu Jan 2 2020
Shortwave scoots across the area Sunday night into Monday bringing
some snow showers to mainly the higher mtns as well as colder
conditions for Monday. Upper ridging then moves by on Tuesday and
Weds with warmer temperatures but of course with a return to
windy conditions especially in the wind prone areas. Next upper
system then moves by Thursday bringing another cooldown as well as
some mtn snow showers once again.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1038 PM MST Thu Jan 2 2020
VFR conditions currently at area terminals with cloud ceilings 5-8
kft in the wake of the shortwave that brought brief snow showers
to KCDR this evening. Coverage is scattered per GOES-16 Nighttime
Microphysics RGB, but could lead to temporary reductions in
flight conditions overnight. Otherwise, west winds will begin
gusting above 30 kts Friday morning for SE WY terminals.
&&
.FIRE WEATHER...
Issued at 243 PM MST Thu Jan 2 2020
Widespread strong wind event taking shape for the next week.
Initially starting in the wind prone areas of southeast WYoming
Friday morning and then spreading out into the lower elevation
areas Friday night into Saturday.Just about every location along
and east of the Laramie Range into the Nebraska Panhandle will be
impacted by strong winds over the weekend. Not looking at critical
afternoon humidity...so fire weather concerns should be minimal.
Just about every day next week will experience strong winds...so
if planning any prescribed burns...please monitor the latest
forecast carefully.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Saturday afternoon through Saturday evening
for WYZ101-107-108-118-119.
High Wind Warning from 5 AM Friday to 7 AM MST Sunday for WYZ106-
116-117.
Winter Storm Warning until 5 AM MST Friday for WYZ112-114.
High Wind Warning from 5 AM Saturday to 7 AM MST Sunday for
WYZ110.
Blizzard Warning from 3 AM Friday to 5 AM MST Saturday for
WYZ110.
High Wind Watch from Saturday morning through Saturday evening
for WYZ115.
NE...High Wind Watch from Saturday afternoon through Saturday evening
for NEZ003-019>021-054-055-096.
&&
SHORT TERM...GCC
LONG TERM...RE
AVIATION...MB
FIRE WEATHER...GCCHazardous weather outlook, Jan 2, 5:07 AM MST, 22 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
507 AM MST Thu Jan 2 2020
WYZ101-103-106>108-110-116>119-031215-
Converse County Lower Elevations-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
507 AM MST Thu Jan 2 2020
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Breezy conditions will lead to areas of blowing snow throughout
the day. This may lead to slick roads and reduced visibilities at
times.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Frequent windy periods are expected, especially Friday into early
next week. A High Wind Watch is in effect; see the Watch for
further details.
.Spotter information statement...
Spotter activation will not be needed.
WYZ104-105-109-111-113-115-031215-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
507 AM MST Thu Jan 2 2020
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Breezy conditions will lead to areas of blowing snow throughout
the day. This may lead to slick roads and reduced visibilities at
times.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Frequent windy periods are expected, especially Friday into early
next week.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ102-031215-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-
507 AM MST Thu Jan 2 2020
This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.
.DAY ONE...TODAY AND TONIGHT
Breezy conditions will lead to areas of blowing snow throughout
the day. This may lead to slick roads and reduced visibilities at
times.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Frequent windy periods are expected, especially Friday into early
next week.
.Spotter information statement...
Spotter activation will not be needed.
WYZ112-114-031215-
Sierra Madre Range-Snowy Range-
507 AM MST Thu Jan 2 2020
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
A Winter Storm Warning is in effect. Snow, heavy at times, will
occur. Winds gusting as high as 40 mph will produce areas of
blowing snow and low visibilities.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
The Winter Storm Warning continues through Friday morning. Snow
will be heavy at times with total accumulations of 15 to 24
inches. Additional snow accumulations of 2 to 4 inches with 1 to
2 inches falling per 6 hour period are expected.
Frequent windy periods are expected, especially Friday into early
next week.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- January 3, 3:12 AM MST to January 4, 10:14 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensors along Interstate 80 at Cooper Cove or seven miles east-southeast of Arlington and at Arlington both measured the reported wind gust speed.
High Wind, South Laramie Range
- When
- January 3, 5:45 AM MST to January 4, 9:12 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Unknown
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor at LYNCHW or nine miles southeast of Buford reported the measured wind gust.
High Wind, South Laramie Range Foothills
- When
- January 3, 6:00 AM MST to 11:30 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Unknown
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor EMKAYW located fourteen miles west-southwest of Cheyenne measured the reported wind gust.
High Wind, Central Laramie County
- When
- January 3, 3:58 PM MST to January 4, 9:50 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Bear Creek or eight miles south of Chugwater measured the reported wind gust.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 4, 4:40 AM MST to 6:10 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Bordeaux or nine miles south of Wheatland measured the reported sustained wind speed.
High Wind, Central Carbon County
- When
- January 4, 2:44 PM MST to 4:48 PM MST
- Where
- Central Carbon County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Walcott Junction or fifteen miles east of Sinclair along Interstate 80 measured the reported wind gust.
High Wind, East Platte County
- When
- January 4, 6:58 PM MST to 9:48 PM MST
- Where
- East Platte County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Coleman or thirteen miles south of Glendo along Interstate 25 measured the reported wind gust.
High Wind, East Laramie County
- When
- January 4, 7:24 PM MST to 8:28 PM MST
- Where
- East Laramie County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Gun Barrel or seven miles south-southwest of Meriden measured the sustained winds reported.
High Wind, Laramie Valley
- When
- January 4, 7:42 PM MST to January 5, 12:02 AM MST
- Where
- Laramie Valley forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at Quealy Dome or fourteen miles northeast of Centennial measured the reported wind gust.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- January 4, 7:50 PM MST to 10:50 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Camp Creek sensor located about four miles west of Muddy Gap measured the reported wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in South Dakota, January 3, 20201 death · 1 injured · 2 events
- Damaging Wind and Strong Wind in South Carolina, January 3, 20201 death · 55 kt wind · 2 events
- Winter Weather in Minnesota, January 3, 20203 injured · 6 events
- Dense Fog in Maryland, January 3 to 4, 202015 events
- High Wind in Montana, January 3 to 4, 202055 kt wind · 10 events
- High Wind in Nevada, January 3 to 4, 202090 kt wind · 10 events
- Dense Fog in West Virginia, January 3 to 4, 20209 events
- Dense Fog in Virginia, January 3 to 4, 20208 events
- High Wind in California, January 3 to 4, 202083 kt wind · 7 events
- Dense Fog in California, January 3, 20203 events
- Winter Weather in Iowa, January 3, 20202 events
- Heavy Snow in Alaska, January 3 to 4, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870185, 870188, 870189, 870190, 870182, 870184, 870183, 870191, 870186, 870181.